Bleeding due to acquired dysfibrinogenemia as the initial presentation of multiple myeloma

Namrah Siddiq, Colin Bergstrom, Larry D. Anderson, Srikanth Nagalla

Research output: Contribution to journalArticle

Abstract

Patients with multiple myeloma (MM) are at risk for acquired dysfibrinogenemia resulting in laboratory abnormalities and/or bleeding complications. We describe a 63-year-old man who presented with bleeding diathesis in the presence of a low fibrinogen activity level with a normal fibrinogen antigen level. Further studies revealed elevated levels of lambda free light chains, and he was diagnosed with MM. Despite initiating treatment with bortezomib/dexamethasone, he continued to have recurrent bleeds along with hypofibrinogenaemia, prompting a switch to carfilzomib/dexamethasone. The patient responded with improvement in bleeding symptoms, normalisation of fibrinogen activity and a decrease in serum free light chains.

Original languageEnglish (US)
Article numbere229312
JournalBMJ Case Reports
Volume12
Issue number7
DOIs
StatePublished - Jul 1 2019

Fingerprint

Multiple Myeloma
Fibrinogen
Hemorrhage
Dexamethasone
Light
Disease Susceptibility
Antigens
Serum
Therapeutics

Keywords

  • cancer intervention
  • chemotherapy
  • haematology (incl blood transfusion)
  • malignant and benign haematology

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Bleeding due to acquired dysfibrinogenemia as the initial presentation of multiple myeloma. / Siddiq, Namrah; Bergstrom, Colin; Anderson, Larry D.; Nagalla, Srikanth.

In: BMJ Case Reports, Vol. 12, No. 7, e229312, 01.07.2019.

Research output: Contribution to journalArticle

Siddiq, Namrah ; Bergstrom, Colin ; Anderson, Larry D. ; Nagalla, Srikanth. / Bleeding due to acquired dysfibrinogenemia as the initial presentation of multiple myeloma. In: BMJ Case Reports. 2019 ; Vol. 12, No. 7.
@article{e8ae9d96bddb401fbeb2ac8c1576d097,
title = "Bleeding due to acquired dysfibrinogenemia as the initial presentation of multiple myeloma",
abstract = "Patients with multiple myeloma (MM) are at risk for acquired dysfibrinogenemia resulting in laboratory abnormalities and/or bleeding complications. We describe a 63-year-old man who presented with bleeding diathesis in the presence of a low fibrinogen activity level with a normal fibrinogen antigen level. Further studies revealed elevated levels of lambda free light chains, and he was diagnosed with MM. Despite initiating treatment with bortezomib/dexamethasone, he continued to have recurrent bleeds along with hypofibrinogenaemia, prompting a switch to carfilzomib/dexamethasone. The patient responded with improvement in bleeding symptoms, normalisation of fibrinogen activity and a decrease in serum free light chains.",
keywords = "cancer intervention, chemotherapy, haematology (incl blood transfusion), malignant and benign haematology",
author = "Namrah Siddiq and Colin Bergstrom and Anderson, {Larry D.} and Srikanth Nagalla",
year = "2019",
month = "7",
day = "1",
doi = "10.1136/bcr-2019-229312",
language = "English (US)",
volume = "12",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",
number = "7",

}

TY - JOUR

T1 - Bleeding due to acquired dysfibrinogenemia as the initial presentation of multiple myeloma

AU - Siddiq, Namrah

AU - Bergstrom, Colin

AU - Anderson, Larry D.

AU - Nagalla, Srikanth

PY - 2019/7/1

Y1 - 2019/7/1

N2 - Patients with multiple myeloma (MM) are at risk for acquired dysfibrinogenemia resulting in laboratory abnormalities and/or bleeding complications. We describe a 63-year-old man who presented with bleeding diathesis in the presence of a low fibrinogen activity level with a normal fibrinogen antigen level. Further studies revealed elevated levels of lambda free light chains, and he was diagnosed with MM. Despite initiating treatment with bortezomib/dexamethasone, he continued to have recurrent bleeds along with hypofibrinogenaemia, prompting a switch to carfilzomib/dexamethasone. The patient responded with improvement in bleeding symptoms, normalisation of fibrinogen activity and a decrease in serum free light chains.

AB - Patients with multiple myeloma (MM) are at risk for acquired dysfibrinogenemia resulting in laboratory abnormalities and/or bleeding complications. We describe a 63-year-old man who presented with bleeding diathesis in the presence of a low fibrinogen activity level with a normal fibrinogen antigen level. Further studies revealed elevated levels of lambda free light chains, and he was diagnosed with MM. Despite initiating treatment with bortezomib/dexamethasone, he continued to have recurrent bleeds along with hypofibrinogenaemia, prompting a switch to carfilzomib/dexamethasone. The patient responded with improvement in bleeding symptoms, normalisation of fibrinogen activity and a decrease in serum free light chains.

KW - cancer intervention

KW - chemotherapy

KW - haematology (incl blood transfusion)

KW - malignant and benign haematology

UR - http://www.scopus.com/inward/record.url?scp=85069794228&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85069794228&partnerID=8YFLogxK

U2 - 10.1136/bcr-2019-229312

DO - 10.1136/bcr-2019-229312

M3 - Article

C2 - 31320370

AN - SCOPUS:85069794228

VL - 12

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

IS - 7

M1 - e229312

ER -